Format

Send to

Choose Destination
Eur Respir J. 2008 Jul;32(1):229-31. doi: 10.1183/09031936.00125607.

Re-activation of bovine tuberculosis in a patient treated with infliximab.

Author information

1
Dept of Infectious Diseases, University Hospital University Hospital Hvidovre, Hvidovre, Denmark.

Abstract

Treatment with tumour necrosis factor-alpha inhibitors increases the risk of tuberculosis (TB). Screening for latent TB infection (LTBI) and prophylactic treatment has become mandatory. A 79-yr-old female with a history of severe erosive sero-positive rheumatoid arthritis was screened for LTBI before initiation of treatment with infliximab. The tuberculin skin test (TST) was negative, chest radiography was normal and she had no known risk factors for TB. After 4 months of treatment with infliximab, the patient developed ascites caused by Mycobacterium bovis. The TST was repeatedly negative. QuantiFERON-TB (QFT) testing performed during screening and immunosuppressive treatment was indeterminate, whereas the QFT test performed at the time of ascites puncture was positive. The patient history revealed previous work at a dairy, with probable exposure to unpasteurised milk from M. bovis-infected cattle. Re-activation of bovine tuberculosis is a risk in people with recent or previous exposure to unpasteurised dairy products. The QuantiFERON-TB test has the potential to detect Mycobacterium bovis infection. Indeterminate test results reflect either anergy, due to poor immunity, or technical problems and should be cautiously interpreted and as a minimum be repeated. Studies are ongoing to determine the role of QuantiFERON-TB testing in the screening for latent tuberculosis infection.

PMID:
18591340
DOI:
10.1183/09031936.00125607
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center